Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 290, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 5, 2016, 9:15 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2016, 9:15 PM CDT (02:15 UTC)
- Expired
- Sep 5, 2016, 10:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawson County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 9:33 PM CDT | HAIL 0.5 | Elwood, NE | DIME SIZED HAIL REPORTED IN ELWOOD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 7:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2495 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
144
WUUS53 KGID 060215
SVRGID
NEC047-073-060300-
/O.NEW.KGID.SV.W.0290.160906T0215Z-160906T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
915 PM CDT MON SEP 5 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
NORTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 1000 PM CDT
* AT 914 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUSTIS...OR
21 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ELWOOD...SMITHFIELD...AND JOHNSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4075 10022 4089 9972 4076 9965 4068 9964
4051 9964 4050 9998 4070 9998 4070 10022
TIME...MOT...LOC 0214Z 243DEG 32KT 4061 10010
HAIL...1.00IN
WIND...60MPH
$$
WESELY4 follow-up statements
425
WWUS53 KGID 060230
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT MON SEP 5 2016
NEC047-073-060300-
/O.CON.KGID.SV.W.0290.000000T0000Z-160906T0300Z/
DAWSON NE-GOSPER NE-
930 PM CDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTH CENTRAL DAWSON AND NORTHEASTERN GOSPER COUNTIES...
AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ELWOOD...OR 12
MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELWOOD...SMITHFIELD AND JOHNSON LAKE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 228 AND 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4077 9998 4089 9972 4076 9965 4068 9964
4051 9964 4050 9998 4070 9998 4070 10005
4071 10005
TIME...MOT...LOC 0229Z 257DEG 39KT 4063 9987
HAIL...1.00IN
WIND...60MPH
$$
WESELY555
WWUS53 KGID 060236
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
936 PM CDT MON SEP 5 2016
NEC047-073-060300-
/O.CON.KGID.SV.W.0290.000000T0000Z-160906T0300Z/
DAWSON NE-GOSPER NE-
936 PM CDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTH CENTRAL DAWSON AND NORTHEASTERN GOSPER COUNTIES...
AT 935 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ELWOOD...OR 12
MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELWOOD...SMITHFIELD AND JOHNSON LAKE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 228 AND 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM... A BATHROOM OR CLOSET OR BASEMENT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4077 9998 4089 9972 4076 9965 4068 9964
4051 9964 4050 9998 4070 9998 4070 10005
4071 10005
TIME...MOT...LOC 0235Z 249DEG 25KT 4061 9984
HAIL...1.75IN
WIND...60MPH
$$
WESELY900
WWUS53 KGID 060251
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
951 PM CDT MON SEP 5 2016
NEC047-073-060300-
/O.CON.KGID.SV.W.0290.000000T0000Z-160906T0300Z/
DAWSON NE-GOSPER NE-
951 PM CDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTH CENTRAL DAWSON AND NORTHEASTERN GOSPER COUNTIES...
AT 950 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SMITHFIELD...OR 8 MILES SOUTH OF LEXINGTON...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SMITHFIELD.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 236 AND 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4073 9989 4077 9967 4076 9965 4068 9964
4051 9964 4050 9983 4072 9993
TIME...MOT...LOC 0250Z 248DEG 26KT 4066 9973
HAIL...1.00IN
WIND...60MPH
$$
WESELY603
WWUS53 KGID 060258
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
958 PM CDT MON SEP 5 2016
NEC047-073-060308-
/O.EXP.KGID.SV.W.0290.000000T0000Z-160906T0300Z/
DAWSON NE-GOSPER NE-
958 PM CDT MON SEP 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DAWSON AND
NORTHEASTERN GOSPER COUNTIES WILL EXPIRE AT 1000 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
SOUTH CENTRAL NEBRASKA.
LAT...LON 4073 9989 4077 9967 4076 9965 4068 9964
4051 9964 4050 9983 4072 9993
TIME...MOT...LOC 0256Z 243DEG 32KT 4066 9973
$$
WESELYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:42 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 5, 6:42 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Hastings NE 642 PM CDT MON SEP 5 2016 .UPDATE... Issued at 632 PM CDT Mon Sep 5 2016 Thunderstorms have formed in the McCook area and will track northeast into Furnas/Gosper/Dawson counties over the next few hours. Some of these thunderstorms could be severe. && .SHORT TERM...(This evening through Tuesday) Issued at 354 PM CDT Mon Sep 5 2016 Southwesterly flow aloft continues through the short term period. With most of the upper level energy farther north across the Northern Great Plains, chances for rainfall are not great across the forecast area the next 24 hours. That being said, there is a small chance for thunderstorms to develop across portions of the outlook area tonight, mainly after 7 pm and will likely be scattered and isolated with only a few counties receiving any appreciable rainfall. Not a good chance but nevertheless a chance. Most unstable CAPE values tonight are going to range around a couple thousand J/kg (NAM is closer to 3000), but this is really the best parameter we have to work with. Forcing is weak, there is a mid-level cap in place, and overall mid-level lapse rates are not impressive at all. However, if thunderstorms develop there is enough CAPE and shear to support some storms capable of strong to marginally severe criteria. Some of these storms could produce large hail and wind gusts around 60 mph. The stronger storms should be between 7pm and 11 pm, coming to an end and northeast of our area by 1 am for any storms that do develop. .LONG TERM...(Tuesday night through Monday) Issued at 354 PM CDT Mon Sep 5 2016 Tuesday night is our best chance at receiving some appreciable rainfall across portions of the forecast area. With upwards near 3000 J/kg of most unstable CAPE around Tuesday during the day then around two thousand at night. Bulk shear around 25 to 35 knots and a stalled out boundary in the area, we could potential have a set up for decent rainfall in some areas. Sounding climatology between LBF and OAX averages almost an inch for this time of year, and both the NAM and GFS are indicating precipitable water values between 1.50 inches and around 1.90 inches roughly, which would be well into daily max territory. All of this would indicate the chance for decent rainfall for those areas that do get thunderstorms to develop between Tuesday and Wednesday (mainly east of highway 281). Otherwise, there are multiple chances for thunderstorms through the week except for this weekend. Friday night through Sunday night appears to be dry at this time. There are severe weather chances each day through at least Wednesday night. Temperatures in the extended are currently looking to be close to normal or perhaps even below normal for this time of year. Tuesday and Wednesday are the only days forecast to be noticeable above normal. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening) Issued at 632 PM CDT Mon Sep 5 2016 Will have to watch the thunderstorms off to the west of KEAR and KGRI this evening. At this time it appears that these thunderstorms will more than likely remain west of these terminals. Strong low level wind shear will again be a concern tonight. VFR conditions will prevail during the day on Tuesday. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && UPDATE...Wesely SHORT TERM...Guerrero LONG TERM...Guerrero AVIATION...Wesely
Hazardous weather outlook, Sep 5, 3:36 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 336 PM CDT MON SEP 5 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 062045- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 336 PM CDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS MAINLY AFTER 7 PM NORTHWEST OF A LINE FROM OSBORNE KANSAS TO YORK NEBRASKA. LARGE HAIL AND WIND GUSTS AROUND 60 MPH ARE THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. EXTENSIVE RIVER FLOODING IS ON-GOING OVER PORTIONS OF NORTH CENTRAL KANSAS...WITH MANY CREEKS OUT OF THEIR BANKS AS WELL. PLEASE REFER TO THE FLOOD WARNINGS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FLOODING OF RIVERS AND CREEKS WILL CONTINUE INTO TUESDAY OVER PORTIONS OF NORTH CENTRAL KANSAS...BUT IS EXPECTED TO DIMINISH UNLESS ADDITIONAL RAINFALL OCCURS. PLEASE REFER TO THE FLOOD WARNINGS FOR DETAILED INFORMATION. SCATTERED THUNDERSTORMS ARE POSSIBLE AT VARIOUS TIMES AND LOCATIONS TUESDAY THROUGH FRIDAY. THERE IS A MARGINAL RISK THAT SOME STORMS COULD BE SEVERE LATE TUESDAY AFTERNOON AND NIGHT FOR MOST OF THE OUTLOOK AREA...AND THEN EAST OF HIGHWAY 281 LATE WEDNESDAY AFTERNOON AND EVENING. HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS AROUND 60 MPH WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) GUERRERO
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 9:56 PM CDT | Special Weather Statement | GID | Phelps | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.